Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Albuquerque, NM

October 12, 2000Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 12, 2000, 7:38 PM MDT for Harding County, Union County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 12, 2000, 7:38 PM MDT (01:38 UTC)
Expired
Oct 12, 2000, 8:15 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harding County, NM, Union County, NM

The radar

The Amarillo radar (KAMA), 163 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130139
SVRABQ
NMC021-059-130215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
738 PM MDT THU OCT 12 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 815 PM MDT

* AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HAYDEN...OR ABOUT 17 MILES
  WEST OF AMISTAD...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF HAYDEN AT 750 PM MDT
  3 MILES SOUTHEAST OF SEDAN AT 8-05 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

LAT...LON 3601 10358 3585 10348 3619 10251 3643 10265

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 4:19 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 12, 4:19 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT THU OCT 12 2000

ACTIVE TO SEVERE STORMS CLOSE TO KABQ AS OF THIS WRITING SO NEED TO
KEEP THIS SHORT (FOR ME!). WEST EDGE OF DEEPER (SUB)TROPICAL MOISTURE
FROM NE NM THROUGH THE WEST EDGE OF THE RIO GRANDE VALLEY. ROUGHLY
MARKS SURFACE FRONT AS WELL. MOISTURE LAYER NOT QUITE AS DEEP AS LAST
NIGHT...BUT STILL REACTING WITH HEATING OVER WESTERN SIDE AND SHARP
MOISTURE GRADIENT PLUS LOW LVL CONVERGENCE AND LOCATION NEAR RIGHT
REAR QUAD OF JET MAX JUST ENOUGH TO TIP THE SCALES. AMS DRYING TO
OCCUR MOST QUICKLY ACROSS THE N TONIGHT...MORE SLOWLY S. MAY HAVE
SLIGHT EVIDENCE OF WEAK WAVE DEVELOPING ON FRONT...ENOUGH TO KEEP
THREAT PCPN WESTERN EDGE INTO THE EVE. BEHIND FRONT WILL SEE SHORT
WAVE MOVING ACROSS OR JUST N FAR NRN NM FRI AND SO WILL LEAVE WITH
MTN TERRAIN AND HEATING SLIGHT CHANCE POPS FAR N...MAINLY MTNS FOR
FRIDAY. SLIGHTLY CYCLONIC FLOW AND WEAK BACKWASH MOISTURE S/SW EDGE
OF DEPARTING UPPER LOW SO DECIDED TO KEEP CHICKEN 10/S FAR N INTO
SAT...AS IN PREVIOUS EXTENDED...BUT VERY IFFY. KEPT SUN AND MON TREND
AS BEFORE...BUT MAY SEE SLIGHT CHANCE SHOWERS LATE MON OR MON NIGHT.
FELT SITUATION AND NEXT UPSTREAM TROUGH TIMING MURKY ENOUGH TO NOT
ALTER GOING SUN/MON FCST. 43

ABQ AA 045/064 039/065 039 43300
SAF BA 039/059 034/060 033 43300
TCC BA 047/070 041/069 038 43430

.ABQ...NONE

In the hours before

Local storm report, Oct 12, 4:54 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
454 PM MDT THU OCT 12 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

0410 PM     10 NW ALBUQUERQUE        NM   1.00 INCH HAIL
10/12/00   BERNALILLO                     HAIL DAMAGED WINDOWS IN
                                          TAYLOR RANCH SUBDIVISION.

CA

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.